Winter Weather, Caledonia
- When
- March 3, 8:00 PM EST to March 4, 8:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A weak area of low pressure moved across Quebec province on the 3rd and delivered a cool, unstable air flow into the central and northern Green Mountains of Vermont. This unstable northwest flow accounted for upslope snow conditions to develop on the west-northwest slopes of the central Green Mountains and extend eastward into portions of central Vermont during the evening of the 3rd and into…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A weak area of low pressure moved across Quebec province on the 3rd and delivered a cool, unstable air flow into the central and northern Green Mountains of Vermont. This unstable northwest flow accounted for upslope snow conditions to develop on the west-northwest slopes of the central Green Mountains and extend eastward into portions of central Vermont during the evening of the 3rd and into the morning hours of the 4th. |Snowfall amounts of 3 to 5 inches were common with a few isolated higher amounts. Some specific amounts include 3 inches in Wheelock (Caledonia) and Plainfield (Washington), 4 inches in Jeffersonville (Lamoille) and Waterbury Center (Washington), 5 inches in Morrisville (Lamoille) with 6 inches in Eden (Lamoille) and Walden (Caledonia).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 3, 3:00 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 300 PM EST SAT MAR 3 2007 FCST CHALLENGE WL BE CHCS FOR SHOW SHOWERS AND TIMING OF ARCTIC SURGE ON MONDAY ACRS OUR FA. WL ISSUE SPS FOR BLACK ICE POTENTIAL FROM MELTING SNOW TODAY AND RE-FREEZING TONIGHT WHEN TEMPS DROP BACK INTO THE 20S. .SYNOPSIS... UPPER DATA AND WATER VAPOR THIS AFTN SHOWS CENTER OF MID/UPPER LVL CYCLONIC CIRCULATION OVER THE NORTHERN GREAT LAKES WITH GENERAL MOVEMENT TOWARD EASTERN CANADA. THIS FEATURE WL CONT TO FILL AND WEAKEN OVER THE NEXT 12 TO 24 HRS...BUT SEVERAL PIECES OF ENERGY AND RIBBONS OF MOISTURE WL KEEP PATTERN UNSETTLED ACRS OUR CWA THRU MONDAY NIGHT. THE LFQ OF 160 TO 180 KNT JET ACRS THE SOUTHERN MID ATLANTIC STATES COMBINED WITH ELONGATED VORTICITY STREAK HAS HELPED TO PRODUCE AN EXPANDING AREA OF PRECIP FROM EASTERN NY INTO CENTRAL/SOUTHERN VT THIS AFTN. THE GFS MOISTURE/OMEGA FIELDS HAVE HANDLED THIS SYSTEM NICELY...ALONG WITH DEVELOPMENT OF WEAK AREA OF LOW PRES OVER SE NY TODAY...AND WL USE FOR FIRST 6HRS OF FCST TONIGHT ACRS OUR CENTRAL/SOUTHERN VT ZNS. OTHERWISE...VIS SAT PIC THIS AFTN SHOWS PLENTY OF CLOUDS DEVELOPING ACRS THE AREA WITH SCATTERED MAINLY SNOW SHOWERS IMPACTING OUR CENTRAL/NORTHERN MTN ZNS. TEMPS HAVE WARMED INTO THE MID 30S MTNS TO L40S WARMER VALLEY LOCATIONS...MAKING FOR A PLEASANT AFTN FOR OUTDOOR ACTIVITIES. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... THIS EVENINGS FOCUS WL BE POTENTIAL FOR LIGHT SNOW ACCUMULATION ACRS OUR CENTRAL/SOUTHERN MTNS ZNS...THEN MORE SNOW SHOWER ACTIVITY OVER THE REST OF THE FA LATE TONIGHT THRU MONDAY. GFS SHOWS WEAK SFC LOW PRES TRACKING FROM SE NY THIS AFTN INTO THE GULF OF MAINE BY TONIGHT WITH A BAND OF GOOD LIFT/MOISTURE MOVING ACRS OUR CENTRAL/SOUTHERN CWA. IN ADDITION...THERE IS A GOOD BAND OF 850-700MB FGEN FORCING AND SOME MODERATE 850-500MB Q-VECTOR CONVERGENCE ACRS OUR SOUTHERN ZNS. WL CONT TO MENTION LIKELY POPS WITH ACCUMULATIONS OF DUSTING TO 2 INCHES THRU THE REST OF TODAY. OTHERWISE...BOTH GFS/NAM SOUNDINGS SHOW DEEP LAYER MOISTURE DEVELOPING ACRS OUR CWA TODAY AS MOISTURE FROM MID/UPPER LVL CIRCULATION ADVECTS INTO OUR FA. HOWEVER...LIMITED LIFT WL BE PRESENT...THEREFORE WL ONLY MENTION CHC/LIKELY POPS NORTHERN MTNS TO SCHC POPS ACRS THE VALLEY LOCATIONS TONIGHT. TEMPS WL BE TRICKY AND HIGHLY DEPEND UPON CLOUDS...BUT FEEL STRONG ABOUT DEVELOPMENT OF CLOUDS ACRS ENTIRE FA TONIGHT...THEREFORE WL TREND TOWARD WARMER GUIDANCE NUMBERS. SUNDAY-SUNDAY NIGHT...SEVERAL WEAK SFC TROFS MOVE ACRS OUR FA FROM WEST TO EAST AND WL ACT TO ENHANCE LLVL CONVERGENCE. THIS COMBINED WITH PLENTY OF 850-500MB MOISTURE AND DEVELOPING AREA OF SFC TO 700MB UVVS WL INCREASE POPS TO LIKELY ACRS OUR MTNS ZNS...BUT KEEP CHC POPS IN THE VALLEYS. IN ADDITION...DEVELOPING UPSLOPE FLW WL HELP TO ENHANCE PRECIP CHCS ON SUNDAY. PROGGED 1000MB AND 925MB TEMPS ARE 3 TO 5 DEGREES COOLER THAN TODAY...ALONG WITH INCREASED CLOUD COVER...WL MENTION TEMPS L30S MTNS TO M/U 30S VALLEY LOCATIONS. SNOW ACCUMULATIONS WL BE LIGHT GENERALLY A TRACE TO 2 INCHES. SUNDAY NIGHT...ANOTHER 5H VORT LIFTS FROM WEST TO EAST ACRS OUR FA AND HELP TO PRODUCE ENOUGH LIFT FOR MORE SNOW SHOWERS. ONCE AGAIN QPF WL BE LIGHT WITH TEMPS GENERALLY IN THE 20S. MONDAY-MONDAY NIGHT...FCST CHALLENGE WL BE TIMING OF SHARP ARCTIC FRNT ACRS OUR FA. THIS LLVL CONVERGENCE WL HELP TO ENHANCE MOISTURE ALONG THE BOUNDARY...COMBINED WITH VERY STRONG SFC TO 850MB FGEN FORCING...STEEP 1000-700MB LAPSE RATES...AND FAVORABLE SNOW GROWTH POTENTIAL WL RESULT IN NUMEROUS SNOW SHOWERS. IN ADDITION...GFS SHOWS DEEP LAYER UVVS MOVING FROM WEST TO EAST ACRS OUR CWA ASSOCIATED WITH FRNT AND ULVL SUPPORT. THIS SETUP WL HAVE THE POTENTIAL TO PRODUCE LOW END ADVISORY CRITERIA SNOWFALL AMOUNTS ON MONDAY INTO MONDAY NITE ACRS THE MTN LOCATIONS. THINKING SNOWFALL AMOUNTS ACRS DACKS/GREENS WL BE 3 TO 5 INCHES WITH 1 TO 3 INCHES IN THE VALLEYS BY MONDAY NIGHT. THESE CONDITIONS WL CREATE A HAZARDOUS EVENING COMMUTE ON MONDAY EVENING. TEMPS WL SHARPLY DROP LATE MONDAY AFTN INTO MONDAY NIGHT WITH STRONG LLVL CAA DEVELOPING ON BRISK NW WINDS. WE COULD SEE WIND CHILL HIGHLIGHTS MONDAY NITE INTO TUES MORNING...BASED ON BELOW ZERO TEMPS AND BRISK NW WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS. && .EXTENDED FORECAST /12Z TUESDAY THROUGH SATURDAY/... OPERATIONAL MODEL CONSENSUS IS FOR UNSEASONABLY LOW 1000-500MB THICKNESS VALUES /488DM IN 12Z ECMWF VALID AT 12Z TUESDAY/ OVER THE FORECAST AREA BEHIND ARCTIC FROPA ON MONDAY. GRADIENT FLOW REMAINS MODERATELY STG FROM THE NORTH EAST OF SLOW MOVING SFC RIDGE ACROSS THE GREAT LAKES...AND CURRENTLY ANTICIPATE DAYTIME WINDS 10-20KTS ON TUESDAY...WITH HIGHS 5-15F /ABOUT 20F BELOW CLIMATOLOGY/. WIND CHILLS OF 20 BELOW ARE POSSIBLE...ESPECIALLY TUESDAY MORNING. AIR MASS APPEARS DRY...BUT LOW-LEVEL INSTABILITY AND DEEP-LAYER NORTHWEST FLOW MAY BE SUFFICIENT FOR SCATTERED FLURRIES ABOVE 1500 FT ACROSS THE NORTH COUNTRY. SFC RIDGE BUILDS CLOSER TO THE FA TUESDAY NIGHT...ALLOWING FOR WIDESPREAD BELOW ZERO MINIMUM TEMPERATURES WITH PBL DECOUPLING LIKELY. A FEW OF THE TYPICALLY COLDER SPOTS OF THE ADIRONDACKS AND NERN VT COULD SEE READINGS IN THE TEENS BELOW ZERO EARLY WEDNESDAY MORNING. A SLOW MODERATING TEMPERATURE TREND DEVELOPS FROM WEDNESDAY THROUGH FRIDAY...WITH APPROACH OF NEXT SIGNIFICANT FRONTAL SYSTEM EXPECTED ON SATURDAY. THERMAL PROFILES APPEAR WARM ENOUGH AT THIS TIME TO SUPPORT MAINLY RAIN SHOWERS WITH THIS SYSTEM FOR NEXT WEEKEND. .AVIATION /20Z SATURDAY THROUGH 18Z SUNDAY/... SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS THE FORECAST AREA WITH ISOLD VSBY DOWN TO 2SM THRU TONIGHT IN SHRASN. MODEL SOUNDINGS CONTINUE TO INDICATE SHALLOW INSTABILITY WITHIN SFC TO 700MB LAYER...RESULTING IN CONVECTIVE CLOUD BANDS THIS AFTN...GENERALLY ORIENTED PARALLEL TO DEEP-LAYER SW-NE SHEAR. LOW-LEVEL FLOW REMAINS SWLY THROUGH 13Z TOMORROW...THEN VEERS INTO THE NW. WITH VERTICALLY STACKED CYCLONE TRANSLATING THROUGH THE FA OVERNIGHT TONIGHT...CONTINUED CHANCE OF SNOW SHOWERS WILL PERSIST THROUGH THE OVERNIGHT HRS. HAVE KEPT PROB30 GROUP FOR -SHSN AT KSLK AND KMSS BETWEEN 06Z AND 12Z. && .CLIMATE... SOME INTERESTING CLIMATE FACTS FOR BTV: WE HAVE HAD AT LEAST 2.0 OF SNOW ON THE GROUND SINCE JAN 15TH. THE MOST CONSECUTIVE DAYS WITH AT LEAST 1.0 OF SNOW ON THE GROUND IS 130 DAYS BACK IN 1970-71. IN ADDITION...OUR SEASON SNOWFALL AS OF MIDNIGHT IS 69.0 INCHES...WHICH IS 6.5 INCHES ABOVE NORMAL. AS OF 1PM WE HIT 40F AT BTV...WHICH IS THE FIRST TIME ABOVE 40F SINCE JAN 13TH...WHEN THE TEMP REACHED 44F. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS/CLIMATE...TABER SHORT TERM...TABER LONG TERM...BANACOS AVIATION...BANACOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 538 AM EST SAT MAR 3 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-041045- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 538 AM EST SAT MAR 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SNOW SHOWERS WILL BECOME NUMEROUS THIS AFTERNOON AND EVENING...BUT ANY ADDITIONAL SNOW ACCUMULATIONS WILL BE ONLY A DUSTING TO 2 INCHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF SNOW SHOWERS ON SUNDAY. MORE NUMEROUS SNOW SHOWERS ARE EXPECTED ON MONDAY AS AN ARCTIC FRONT MOVES THROUGH THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 235 PM EST SAT MAR 3 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-040400- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 235 PM EST SAT MAR 3 2007 ...THE DEVELOPMENT OF BLACK ICE MAY CAUSE SLICK SPOTS ON AREAS ROADWAYS AND SIDEWALKS TONIGHT ACROSS THE NORTH COUNTRY... THE COMBINATION OF YESTERDAYS SNOW STORM AND WARM TEMPERATURES TODAY HAS CAUSED SOME SNOW TO MELT ACROSS THE REGION. IN ADDITION...MANY STORM DRAINS HAVE BEEN CLOGGED WITH SNOW...THEREFORE AREAS OF STANDING WATER HAS DEVELOPED ON ROADS AND SIDEWALKS ACROSS THE REGION. AS TEMPERATURES DROP BELOW FREEZING THIS EVENING EXPECT AREAS OF STANDING WATER TO FREEZE...CREATING BLACK ICE AND SLICK SPOTS ON ROADWAYS AND SIDEWALKS. THESE AREAS MAY BE DIFFICULT TO DETECT AND DRIVERS SHOULD USE CAUTION WHEN DRIVING TONIGHT...ESPECIALLY ON UNTREATED ROAD SURFACES. TABER
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10434, 10435, 10436.